• Quote of the Day
    "Worrying is like a rocking chair: It gives you something to do, but it doesn't get you anywhere."
    Van Wilder, posted by Daniel

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,760
Points
113
Herbal Use May Affect Psychotropic Response: Serotonin syndrome has been reported in patients who used both St. John's Wort and an SSRI
by Carl Sherman, Clinical Psychiatry News
Volume 34, Issue 11, Page 23 (November 2006)

Medicinal herbs are a fact of life in the United States. ?Thirty percent of the general population uses herbs regularly, and you can double that for psychiatric patients, who are always trying to self-medicate,? said Dr. Mary L. Hardy, director of integrative medicine at the Ted Mann Family Resource Center, University of California, Los Angeles.

Patients take herbs for reasons that may or may not be related to the condition for which they are being treated. ?If there has been an incomplete response to medication, they may be trying to maximize it without going up on the dose,? Dr. Hardy said. They may use herbs to address side effects or for medical purposes.

The clinician is likely to be the last to know. ?Patients don't tell their doctors about their use of herbs, because they don't consider them medications or because they're afraid of being laughed at,? said Dr. Edzard Ernst, professor of complementary medicine at Peninsula Medical School, Exeter, England.

The literature suggests that patients are particularly reluctant to disclose herbal use to a physician who has prescribed medication for the same indication, Dr. Hardy noted.

But it's important to know. Medicinal herbs are pharmacologically active agents and they can, in theory at least, alter the response to prescribed medications. What are the actual risks? Here, uncertainties multiply.

?This area is very underresearched, and it's only in the last 10 years that people became aware that interactions are potentially important,? Dr. Ernst pointed out. ?We may only be seeing the tip of the iceberg.?

The literature is ?rife with reports of theoretical interactions, which are not useful,? said Dr. Adriane Fugh-Berman of Georgetown University, Washington. ?At the same time, adverse events and interactions are underreported.?

By all accounts, though, the risk of serious interactions involving psychotropic drugs is low. ?Psychiatrists don't need to worry as much as oncologists, cardiologists, or infectious disease people,? said Jerry M. Cott, Ph.D., who is with the Food and Drug Administration's Center for Drug Evaluation and Research in Rockville, Md.

?For psychiatric patients, there are very few disasters out there waiting to happen,? noted Dr. Cott, who has done research in the pharmaceutical industry and is former chief of adult psychopharmacology research at the National Institute of Mental Health.

At the same time, the possible impact of herbs on treatment response, side effects, or clinical status should not be overlooked, particularly in the face of unexpected changes. ?If someone is stable on a regimen and adds or stops using an herb, it could alter the level of the existing medication,? Dr. Ernst said.

Interactions involving pharmacokinetics and bioavailability have received the most research attention, although the clinical relevance of in vitro data is unclear. The evidence is strongest for the psychotropic herb St. John's wort, which appears to induce cytochrome P450 (CYP450) enzyme systems, particularly 3A4, leading to substantial reductions in drug substrates, including antivirals and cancer chemotherapy agents. Other herbs also induce hepatic enzymes or P-glycoprotein, a transporter protein that moves pharmacologically active compounds out of cells.

One such herb is Citrus aurantium, a component of traditional remedies used primarily for digestive complaints and of supplements marketed for weight loss. C. aurantium is a powerful inhibitor of CYP450 3A4. ?A quarter of all drugs are metabolized by this system,? Dr. Fugh-Berman observed.

Use of C. aurantium could increase blood levels of certain tricyclic antidepressants, SSRIs, and benzodiazepines, as well as phenytoin.

Herbs may alter blood levels of drugs by other mechanisms. Dr. Fugh-Berman pointed out that psyllium, a popular laxative herb, prevents lithium from ionizing in the intestine.

More generally, any laxative herb (or ?detoxifying? practice, such as colonic irrigation) can reduce intestinal absorption of drugs, she said.

Piperine, an herb common in Asian remedies, ?increases the bioavailability of a lot of medications,? Dr. Hardy said.

Besides pharmacokinetic interactions, ?there can be an add-on effect? when an herb is taken alongside a drug that has the same action, Dr. Ernst observed.

Serotonin syndrome has been reported in patients who used both St. John's wort and an SSRI, and although the actual risk is unclear, the use of the herb with an antidepressant drug is ?inappropriate,? Dr. Hardy said.

Many herbs act as stimulants. Although the most notorious of these, ephedra, has been taken off the U.S. market, herbs like C. aurantium, guarana, and ginseng may reduce the tolerability of prescribed medications that have stimulating properties or undermine the treatment of anxiety or insomnia.

Conversely, relaxing, sedating, or anxiolytic herbs may amplify corresponding drug effects. Toxicity involving concurrent use of kava and lorazepam has been reported; the herb should be avoided in patients taking benzodiazepines generally, Dr. Hardy said. ?Valerian is a better choice as an herbal sleep aid.?

Questions of liver toxicity have led to a ban of kava in some countries (although this is under review in Germany) and a warning letter from the FDA. The herb may pose a particular risk for patients taking drugs with hepatotoxic potential, such as carbamazepine, Dr. Hardy said.

Betel nut (areca), an Indian herb used for the most part recreationally, has been associated with extrapyramidal symptoms in patients taking antipsychotics, Dr. Fugh-Berman said.

Several herbs appear to reduce seizure threshold and should be used cautiously, if at all, by patients whose disorder or medication increases seizure risk. ?Essential oils, particularly stimulating ones like rosemary, hyssop, and eucalyptus, can cause trouble if taken internally,? said Elizabeth M. Williamson, Ph.D., professor of pharmacy at Reading (England) University. ?If used in a controlled way for aromatherapy, there is no apparent danger.?

Evening primrose oil and borage oil are also suspect. There have been reports of seizures in patients who used evening primrose oil while they were taking fluphenazine, and caution with other phenothiazines is advised as well, Dr. Williamson said.

In obtaining information about patients' herbal use, Dr. Fugh-Berman said, ?the most important thing is to create a partnership. If you tell them not to take supplements at all, that won't work.?

Dr. Hardy emphasizes the importance of a nonconfrontational approach along the lines of, ?A lot of people are taking herbs; what's your experience??

Besides red-flagging factors that may complicate treatment, patient reports may help ?build up our knowledge base about herbs and drugs,? Dr. Williamson said. ?To discover that a lot of patients are taking certain herbs happily and safely is important to know as well.?

Keep the matter in perspective: ?Drug-herb interactions are a lot less common than drug-drug interactions,? Dr. Fugh-Berman said. ?We want physicians to be conscious, not paranoid.?
 

Top Bottom